Metallic Taste During Chemotherapy

What to Do if You Have a Metallic Taste in Your Mouth After Chemotherapy

Bad metallic taste in the mouth
Bad metallic taste in the mouth. Getty Images/David Sutherland/Photographer's Choice

You may experience a metallic taste during chemotherapy, especially while eating. Taste changes can be common while undergoing chemotherapy treatment. This side effect may make foods and beverages taste awful and even become inedible at times.

Rest assured that you are not the only person to experience this -- about half of people on chemo do! Some chemotherapy drugs are more notorious for causing this side effect than others.

Nitrogen mustard, vincristine, cisplatin and cyclophosphamide are ones that are often listed.

Tips for Coping with Metallic Taste Caused by Chemotherapy

There are several things you can do to try to offset or mask the metallic taste you may be experiencing because of chemotherapy:

  • Avoid eating for two to three hours after receiving chemotherapy.
  • Drink acidic drinks like lemonade or limeade. While this can help with the metallic taste, you need to avoid these drinks if you have mouth sores, and they may be irritating if you are experiencing dry mouth.
  • Use plastic utensils instead of metal ones. Keep metal out of your mouth. You may want to buy high quality plastic utensils that feel better in your mouth.
  • Cook with strong herbs and spices that will help cover up the metallic taste.
  • Use sauces like teriyaki, barbecue, or ketchup. These high-flavor sauces for meat and vegetables can mask the off-tastes.
  • Chew mint-flavored gums or hard candy. This can help between meals.
  • Chew ice.
  • Eat chilled or frozen foods, like milkshakes, ice creams, and popsicles. Having popsicles handy between meals can be a good tactic.

Solutions Vary from Person to Person

Remember that no two people are the same. Some people find that a blander diet decreases the metallic taste, while others need lots of sauces and spices to mask it.

For some, red meat tastes very metallic and others find it more strong in chicken. You have to experiment with food to discover what works for you. What may work for one person may not wok for another.

Is There Anything My Doctor Can Do to Prevent the Metallic Taste?

Unfortunately, there is not much your doctor can to do prevent taste changes caused by chemotherapy. Even so, it is very important that you let your doctor know about any side effects of treatment you are experiencing, even this one that is common and even expected.

Do not try extra vitamins or supplements that you have read may help unless you have had this recommended by your doctor. Your medical team needs to know everything that you are taking during treatment, including vitamins and "natural" remedies so they can prevent harmful interactions with your treatment.

When you are experiencing unpleasant flavors you may eat less and develop an aversion to certain foods or to eating altogether. This can cause weight loss and even malnutrition.

It can also lead to avoiding meals with family and friends, which are otherwise good for social support. This will further weaken your body and make treatment and recovery more difficult. Use the tactics listed so you can continue to eat a healthy variety of foods while you are undergoing treatment.

Source: Steinbach, S., Hummel, T., Bohner, C., Berktold, S., Hundt, W., Kriner, M., Harbeck, N. (2009). Qualitative and quantitative assessment of taste and smell changes in patients undergoing chemotherapy for breast or gynecologic malignancies. Journal of Clinical Oncology, 27, 1899-1905. doi: 10.1200/JCO.2008.19.2690

Continue Reading